Cookie policy: This site uses cookies (small files stored on your computer) to simplify and improve your experience of this website. Cookies are small text files stored on the device you are using to access this website. For more information please take a look at our terms and conditions. Some parts of the site may not work properly if you choose not to accept cookies.

Join

Subscribe or Register

Existing user? Login

Death from clozapine-induced constipation prompts warning

By Clinical Pharmacist

Death of a patient caused by clozapine-induced constipation has prompted the chief pharmaceutical officer for Wales to remind healthcare professionals of the gastrointestinal side effects of the drug.

In a letter to healthcare providers in Wales, Roger Walker points out that well known fatal side effects of clozapine include agranulocytosis, myocarditis and cardiomyopathy, adding: “Clozapine-induced gastrointestinal hypomotility is probably less well recognised but can progress to severe and fatal bowel obstruction.”

In 1999 the Committee on Safety of Medicines highlighted the risk of gastrointestinal obstruction with clozapine therapy, citing 20 reports of serious gastrointestinal adverse effects resembling obstruction, three of which were fatal. More recently, in a review of 102 life-threatening cases of clozapine-induced gastrointestinal hypomotility, the prevalence of this adverse effect was estimated to be three per 1,000 patients exposed to clozapine. In this latest case, clozapine-induced constipation was exacerbated by concomitant use of an anticholinergic medicine.

Caroline Parker, consultant pharmacist for mental health at Central and North West London NHS Foundation Trust, said: “Constipation is a predictable and known side effect of clozapine therapy. This particular case of constipation leading to bowel obstruction and, ultimately, death is a sad reminder of the serious adverse effects rarely associated with this medicine.

“Nevertheless,” she added, “clozapine remains the most effective antipsychotic in use for people with treatment-resistant schizophrenia. Pharmacists should be actively asking people who are taking clozapine, and other medicines for mental health, about their physical health.”

Ms Parker told Clinical Pharmacist: “Patients who are constipated and taking clozapine should be advised to seek advice from their doctor or pharmacist, but should not stop taking the drug.”   

Citation: Clinical Pharmacist URI: 11100557

Have your say

For commenting, please login or register as a user and agree to our Community Guidelines. You will be re-directed back to this page where you will have the ability to comment.

Recommended from Pharmaceutical Press

RPS publications

Pharmaceutical Press is the publishing division of the Royal Pharmaceutical Society, and is a leading provider of authoritative pharmaceutical information used throughout the world.

Visit rpharms.com

Search an extensive range of the world’s most trusted resources

Powered by MedicinesComplete
  • Print
  • Share
  • Comment
  • Save
  • Print Friendly Version of this pagePrint Get a PDF version of this webpagePDF

Supplementary images

  • Dimdimich/Dreamstime.com

Newsletter Sign-up

Want to keep up with the latest news, comment and CPD articles in pharmacy and science? Subscribe to our free alerts.